The difference vectors for convex sets and a resolution of the geometry conjecture
Open Journal of Mathematical Optimization, Volume 2 (2021) , article no. 5, 18 p.

The geometry conjecture, which was posed nearly a quarter of a century ago, states that the fixed point set of the composition of projectors onto nonempty closed convex sets in Hilbert space is actually equal to the intersection of certain translations of the underlying sets.

In this paper, we provide a complete resolution of the geometry conjecture. Our proof relies on monotone operator theory. We revisit previously known results and provide various illustrative examples. Comments on the numerical computation of the quantities involved are also presented.

Received:
Revised:
Accepted:
Published online:
DOI: https://doi.org/10.5802/ojmo.7
Keywords: Attouch–Théra duality, circular right shift operator, convex sets, cycle, fixed point set, monotone operator theory, projectors.
@article{OJMO_2021__2__A5_0,
     author = {Salihah Alwadani and Heinz H. Bauschke and Julian P. Revalski and Xianfu Wang},
     title = {The difference vectors for convex sets and a resolution of the geometry conjecture},
     journal = {Open Journal of Mathematical Optimization},
     eid = {5},
     publisher = {Universit\'e de Montpellier},
     volume = {2},
     year = {2021},
     doi = {10.5802/ojmo.7},
     language = {en},
     url = {https://ojmo.centre-mersenne.org/articles/10.5802/ojmo.7/}
}
Salihah Alwadani; Heinz H. Bauschke; Julian P. Revalski; Xianfu Wang. The difference vectors for convex sets and a resolution of the geometry conjecture. Open Journal of Mathematical Optimization, Volume 2 (2021) , article  no. 5, 18 p. doi : 10.5802/ojmo.7. https://ojmo.centre-mersenne.org/articles/10.5802/ojmo.7/

[1] Salihah Alwadani; Heinz H. Bauschke; Julian P. Revalski; Xianfu Wang Resolvents and Yosida approximations of displacement mappings of isometries, Set-Valued Var. Anal. (2021) (https://link.springer.com/article/10.1007/s11228-021-00584-2) | Article

[2] Salihah Alwadani; Heinz H. Bauschke; Xianfu Wang Attouch–Théra duality, generalized cycles and gap vectors (2021) (https://arxiv.org/abs/2101.05857, to appear in SIAM J. Optim.)

[3] Hedy Attouch; Michel Théra A general duality principle for the sum of two operators, J. Convex Anal., Volume 3 (1996) no. 1, pp. 1-24 | MR 1422748 | Zbl 0861.47028

[4] Jean-Bernard Baillon; Patrick L. Combettes; Roberto Cominetti There is no variational characterization of the cycles in the method of periodic projections, J. Funct. Anal., Volume 262 (2012) no. 1, pp. 400-408 | Article | MR 2852265 | Zbl 1241.46015

[5] Jean-Bernard Baillon; Patrick L. Combettes; Roberto Cominetti Asymptotic behavior of compositions of underrelaxed nonexpansive operators, J. Dyn. Games, Volume 1 (2014) no. 3, pp. 331-346 | Article | Zbl 1354.47033

[6] Heinz H. Bauschke; Jonathan M. Borwein On the convergence of von Neumann’s alternating projection algorithm for two sets, Set-Valued Anal., Volume 1 (1993), pp. 185-212 | Article | MR 1239403 | Zbl 0801.47042

[7] Heinz H. Bauschke; Jonathan M. Borwein Dykstra’s alternating projection algorithm for two sets, J. Approx. Theory, Volume 79 (1994), pp. 418-443 | Article | MR 1305442 | Zbl 0833.46011

[8] Heinz H. Bauschke; Jonathan M. Borwein; Adrian S. Lewis The method of cyclic projections for closed convex sets in Hilbert space, Recent developments in optimization theory and nonlinear analysis (Contemporary Mathematics), Volume 104, American Mathematical Society, 1997, pp. 1-38 | Zbl 0874.47029

[9] Heinz H. Bauschke; Radu I. Boţ; Warren L. Hare; Walaa M. Moursi Attouch–Théra duality revisited: paramonotonicity and operator splitting, J. Approx. Theory, Volume 164 (2012) no. 8, pp. 1065-1084 | Article | Zbl 1254.47031

[10] Heinz H. Bauschke; Patrick L. Combettes Convex analysis and monotone operator theory in Hilbert spaces, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, Springer, 2017 | Zbl 1359.26003

[11] Heinz H. Bauschke; Victoria Martín-Márquez; Sarah M. Moffat; Xianfu Wang Compositions and convex combinations of asymptotically regular firmly nonexpansive mappings are also asymptotically regular, Fixed Point Theory Appl., Volume 2012 (2012), 53, 11 pages | MR 2954538 | Zbl 1300.47056

[12] Haïm Brézis Operateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North-Holland Mathematics Studies, 5, North-Holland, 1973 | MR 348562 | Zbl 0252.47055

[13] Regina S. Burachik; Alfredo N. Iusem Set-valued mappings and enlargement of monotone operators, Springer Optimization and Its Applications, 8, Springer, 2008 | MR 2353163 | Zbl 1154.49001

[14] Charles L. Byrne Signal processing. A mathematical approach, A K Peters, 2005 | MR 2154091 | Zbl 1088.94006

[15] Charles L. Byrne Applied iterative methods, A K Peters, 2008 | Zbl 1140.65001

[16] Yair Censor; Maroun Zaknoon Algorithms and convergence results of projection methods for inconsistent feasibility problems: A review, Pure Appl. Funct. Anal., Volume 3 (2018) no. 4, pp. 565-586 | MR 3904093 | Zbl 07300561

[17] Ward Cheney; Allen A. Goldstein Proximity maps for convex sets, Proc. Am. Math. Soc., Volume 10 (1959), pp. 448-450 | Article | MR 105008 | Zbl 0092.11403

[18] Patrick L. Combettes; Jean-Christophe Pesquet Fixed point strategies in data science, IEEE Trans. Signal Process. (2021) (https://doi.org/10.1109/TSP.2021.3069677) | Article

[19] Roberto Cominetti; Vera Roshchina; Andrew Williamson A counterexample to De Pierro’s conjecture on the convergence of under-relaxed cyclic projections, Optimization, Volume 68 (2019) no. 1, pp. 3-12 | Article | MR 3902153 | Zbl 1411.90263

[20] Alvaro R. De Pierro From parallel to sequential projection methods and vice versa in convex feasibility: Results and conjectures, Inherently Parallel Algorithms in Feasibility and Optimization and their Applications (Studies in Computational Mathematics), Volume 8, North-Holland, 2001, pp. 369-379 | MR 1853222 | Zbl 1085.90516

[21] Alfredo N. Iusem On some properties of paramonotone operators, J. Convex Anal., Volume 5 (1998) no. 2, pp. 269-278 | MR 1670352 | Zbl 0914.90216

[22] Alberto Seeger Alternating projection and decomposition with respect to two convex sets, Math. Jap., Volume 47 (1998) no. 2, pp. 273-280 | MR 1615125 | Zbl 0999.65048

[23] Stephen Simons Minimax and monotonicity, Lecture Notes in Mathematics, 1693, Springer, 1998 | MR 1723737 | Zbl 0922.47047

[24] Stephen Simons From Hahn–Banach to monotonicity, Lecture Notes in Mathematics, 1693, Springer, 2008 | MR 2386931 | Zbl 1131.47050